Maine, 2011

High Wind in Maine, December 28, 2011

December 28, 2011 · NWS CAR · 1 event in 1 county or zone

A strong low level jet developed in advance of intensifying low pressure crossing Maine. occurred along coastal Washington county during the morning of the 28th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

A strong low level jet developed in advance of intensifying low pressure crossing Maine. Onshore south to southeast winds sustained at speeds of 30 to 40 mph...with gusts approaching 70 mph...occurred along coastal Washington county during the morning of the 28th. The winds toppled trees...snapped branches and brought down power lines which contributed to power outages. Around 1600 customers lost power across coastal Washington county. A peak wind gust of 69 mph was reported at Lubec...with a peak gust of 60 mph at Eastport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 28, 4:15 AM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Dec 28, 4:15 AM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
415 AM EST WED DEC 28 2011

.SYNOPSIS...
LOW PRESSURE WILL MOVE TO THE NORTH OF THE STATE TODAY. THE LOW
WILL CONTINUE TO INTENSIFY AND MOVE INTO THE MARITIMES TONIGHT AND
THURSDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
CURRENTLY INTENSIFYING LOW PRESSURE IS PASSING TO THE WEST OF THE
STATE. WIND SPEED IS INCREASING IN THE STRONG GRADIENT AHEAD OF
THIS SYSTEM. THIS IS ERODING THE COLD AIR NEAR SURFACE. SO HAVE
BEEN DISCONTINUING WINTER WEATHER ADVISORIES AND FREEZING RAIN
ADVISORIES AS TEMPERATURE RISES ABOVE FREEZING. WIND ADVISORIES
AND HIGH WIND WARNING CONTINUE TO BE ISSUE ACROSS THE COASTAL AND
INTERIOR DOWNEAST ZONES. AS LOW PRESSURE PASSES TO THE NORTH OF
THE STATE LATER THIS MORNING COLD AIR WILL RAPIDLY RETURN TO THE
REGION IN THE STRONG FLOW BEHIND THE LOW. A STRONG PRESSURE
GRADIENT WILL BE IN PLACE BETWEEN THE INTENSE LOW OVER THE
MARITIMES AND ELONGATED RIDGE TO THE WEST. SO WILL ISSUE WIND
CHILL ADVISORY LATER TONIGHT FOR NORTHWEST ZONES. FOR POPS HAVE
BLENDED THE NAM12...GFS40 AND SREF WITH SOME MINOR MODIFICATIONS
MADE MANUALLY. FOR TEMPERATURE AND DEW POINT HAVE INITIALIZED
GRIDS WITH GMOS BUT WILL LOWER TEMPERATURE TONIGHT IN STRONG COLD
ADVECTION BEHIND THE DEPARTING LOW. USED A BLEND OF NAM12 AND GMOS
FOR WINDS. FOR QPF HAVE BLENDED THE NAM12 AND GFS40 AND USED THE
SNOW FROM THICKNESS TOOL FOR SNOW ACCUMULATION NORTH IN SNOW
SHOWERS LATER TODAY AND TONIGHT.
&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
MAIN CHALLENGE WILL BE THE WINDS AND TEMPERATURES.

STRONG PRES GRADIENT WILL CONTINUE THROUGH THURSDAY EVENING AS THE
LOW CONTINUES TO PULL THROUGH THE GULF OF THE ST. LAWRENCE. COLD
AIR COMING OFF THE OPEN/WARMER WATERS OF THE ST. LAWRENCE WILL
ALLOW FOR BANDS OF LIGHT SNOW/SNOW SHOWERS MAINLY ACROSS THE FAR
NORTH AND WEST THROUGH THURSDAY AFTERNOON. ANY ADDITIONAL ACCUMULATION
WILL BE LESS THAN AN INCH AT BEST. ACTIVITY SHOULD SHUT OFF AS
THE WIND DIRECTION BECOMES MORE WESTERLY AND THE GRADIENT SLOWLY
WEAKENS BY THE EVENING. A BLEND OF THE SREF/NAM12 AND GFS WAS USED
FOR THE POPS SHOWING 40-50% ACROSS THE AFOREMENTIONED AREAS.
DECIDED TO BEEF THE GUSTS UP ACROSS THE REGION ON THURSDAY WITH
THE NORTHERN AND WESTERN AREAS SEEING VALUES CLOSE TO WIND
CRITERIA OF UP TO 45 MPH MAINLY OVER OPEN AND HIGHER TERRAIN.
MOMENTUM TRANSFER SHOWS THIS TO BE THE CASE OFF OF THE BUFKIT
PROFILES. ELSEWHERE, 30-35 MPH GUSTS SHOULD DO IT.

TEMPERATURES WILL BE A CHALLENGE THURSDAY DUE TO WIND W/CAA IN
FORCE. WIND CHILL VALUES WILL RUN IN THE -20 TO -25F RANGE
LATE THURSDAY MORNING. WIND CHILLS COULD BE AN ISSUE FOR THURSDAY
NIGHT AS THE GRADIENT HOLDS ON FOR A WHILE W/SUSTAINED WINDS FCST
TO BE 10-15 MPH THROUGH EARLY FRIDAY MORNING.

THE LATEST RUNS OF THE GFS AND ECMWF SHOW HIGH PRES BUILDING IN
ACROSS THE REGION ON FRIDAY W/ANY PRECIPITATION FROM THE NEXT
SYSTEM TO BE HELD OFF UNTIL FRIDAY NIGHT AND SATURDAY. THIS WILL
BE ADDRESSED IN THE LONG TERM SECTION. ATTM, PUSHED BACK THE POPS
TO 20-30% AND ADJUSTED THE PLACEMENT FURTHER SOUTH FROM THE
PREVIOUS FCST.
&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
CHALLENGE HERE IS THE POSSIBLE STORM SYSTEM FOR FRIDAY NIGHT INTO
SATURDAY AND TEMPERATURES.

THE GFS AND THE ECMWF ARE IN GENERAL AGREEMENT W/A WEAK LOW MOVING
OUT OF THE GREAT LAKES AND THEN MOVING ACROSS CENTRAL NEW ENGLAND
AND INTO THE GULF OF MAINE. THE ECMWF IS MUCH MORE GENEROUS W/ITS
QPF LOADING BRINGING HIGHER AMOUNTS FURTHER NORTH INTO AROOSTOOK
COUNTY ON SATURDAY WHILE THE GFS IS LIGHTER AND KEEPS THE BULK OF
THE QPF TO THE SOUTH. THE NAM IS SIMILAR TO THE ECMWF W/A MORE
NEGATIVE TILTED TROF W/THE MAIN ENERGY HOLDING BACK. TO ADD TO THE
MIX, THE CANADIAN HEMISPHERIC ALIGNS CLOSER TO THE NAM AND ECMWF.
ATTM, CONFIDENCE IS NOT HIGH ENOUGH TO PUSH VALUES UP
SUBSTANTIALLY. WOULD LIKE TO GET A BETTER FEEL ON THINGS
W/ANOTHER SET OF MODEL RUNS. THEREFORE, DECIDED TO STAY IN THE
CHANCE CATEGORY BUT DID RAISE VALUES UP FROM THE GMOS A BIT. WX
ELEMENT WAS CHANGED FOR SNOW INTO SATURDAY AS ALL AREAS WILL BE
COLD ENOUGH W/TEMPERATURES AOB 32F W/THE EXCEPTION FOR THE COAST
AS SOME OCEAN AIR COULD ALLOW FOR RAIN/SNOW MIX.

DRIER WX EXPECTED FOR NEW YEARS DAY INTO MONDAY W/TEMPERATURES
AVERAGING AOA NORMAL FOR THIS TIME OF YEAR.
&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: EXPECT IFR/MVFR CONDITIONS NEXT 24.

SHORT TERM: IFR/MVRR FOR THE NORTHERN TAF SITES THURSDAY INTO
THURSDAY EVENING AND THEN IMPROVEMENT TO VFR. VFR EXPECTED FOR
KBGR AND KBHB. WINDS WILL BE A CONCERN FOR THURSDAY. MVFR TO IFR
FRIDAY NIGHT INTO SATURDAY.
&&

.MARINE...
NEAR TERM: HAVE USED A BLEND OF THE NAM12 AND GFS40 TO INITIALIZE
THE WIND GRIDS. WILL INCREASE WIND SPEED LATER TONIGHT AS VERY
COLD AIR ADVECTS ACROSS SEA SURFACE TEMPERATURE IN THE MID 40S.
FOR WAVES: LONG FETCH EXTENDING FROM GULF OF MAINE SOUTHWARD HEAD
OF THIS SYSTEM. FETCH DURATION NOT VERY LONG BUT EXPECT LONG
PERIOD WAVE FIELD BEHIND THE SYSTEM. HAVE USED THE SWAN/NAM TO
INITIALIZE WAVE GRIDS. WILL HOWEVER LOWER WAVE HEIGHT 1 TO 2 FEET
AT BEGINNING OF PERIOD AS WAVE MODEL IS A LITTLE FAST INCREASING
WAVE HEIGHT. WILL NOT CHANGE TIMING OF GALE SINCE WIND IS EXPECT
TO FALL BELOW GALE THIS AFTERNOON THEN INCREASE BACK TO GALE
TONIGHT. WILL REISSUE GALE WARNING WITH NEW TIMING FOR TONIGHT
AFTER WIND SPEED FALL BELOW GALE LATER TODAY.

SHORT TERM: GALES LIKELY FOR THURSDAY AND THEN CONDITIONS DROP
OFF TO SCA BY THURSDAY EVENING. CONDITIONS WILL DROP OFF BELOW
SCA BY FRIDAY. THE NEXT POTENTIAL FOR SCA HEADLINES COULD BE ON
SATURDAY AS LOW PRES PULLS ACROSS THE GULF OF MAINE AND THEN THROUGH
THE MARITIMES. A NAM12/GFS BLEND WAS USED THROUGH FRIDAY FOR
SUSTAINED WINDS. GMOS GUSTS WERE MODIFIED ESPECIALLY THURSDAY
NIGHT AND AGAIN FRIDAY NIGHT AS THEY LOOK TO BE TOO HIGH GIVEN THE
GRADIENT LOOSENING. RAISED THE WAVE HEIGHTS UP A FOOT FROM THE
PREVIOUS FCST FOR EARLY THURSDAY USING THE SWAN GUIDANCE AS IT IS
DOING A DECENT JOB ATTM. WNAWAVE4 WAS USED FOR THURSDAY NIGHT AND
BEYOND W/MANUAL ADJUSTMENTS MAINLY FOR THE INTRACOASTAL ZONE.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WIND CHILL ADVISORY FROM 1 AM TO 7 AM EST THURSDAY FOR MEZ001-
     003-004-010.
     WIND ADVISORY UNTIL 10 AM EST THIS MORNING FOR MEZ015>017.
     HIGH WIND WARNING UNTIL 10 AM EST THIS MORNING FOR MEZ029-030.
MARINE...GALE WARNING UNTIL NOON EST TODAY FOR ANZ050>052.

&&

NEAR TERM...MIGNONE
SHORT TERM...HEWITT
LONG TERM...HEWITT
AVIATION...MIGNONE
MARINE...MIGNONE/HEWITT
Hazardous weather outlook, Dec 28, 3:17 AM EST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
317 AM EST WED DEC 28 2011

MEZ002-005-006-011-031-032-290830-
NORTHEAST AROOSTOOK-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
317 AM EST WED DEC 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ003-004-010-290830-
NORTHERN SOMERSET-NORTHERN PISCATAQUIS-CENTRAL PISCATAQUIS-
317 AM EST WED DEC 28 2011

...WIND CHILL ADVISORY IN EFFECT FROM 1 AM TO 7 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL MAINE AND WEST
CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ001-290830-
NORTHWEST AROOSTOOK-
317 AM EST WED DEC 28 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST EARLY THIS
MORNING...
...WIND CHILL ADVISORY IN EFFECT FROM 1 AM TO 7 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ015>017-290830-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
317 AM EST WED DEC 28 2011

...WIND ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ029-030-290830-
COASTAL HANCOCK-COASTAL WASHINGTON-
317 AM EST WED DEC 28 2011

...HIGH WIND WARNING IN EFFECT UNTIL 10 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-290830-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
317 AM EST WED DEC 28 2011

...GALE WARNING IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MIGNONE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Coastal Washington

When
December 28, 5:31 AM EST to 8:45 AM EST
Where
Coastal Washington forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

A peak wind gust of 69 mph was reported at Lubec...with a peak gust of 60 mph at Eastport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2011Every state in 2011This day in weather historyWarnings in Maine, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355776.